Mississippi, 2018

Hail and Damaging Winds in Mississippi, June 26 to 30, 2018

June 26 to 30, 2018 · NWS JAN · 11 events in 6 counties and zones

Scattered summertime thunderstorms developed around parts of Mississippi several afternoons between June 26th and 30th. Several of these thunderstorms became severe and produced wind gusts which blew down trees and damaged structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$283,000
Crop damage
$2,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered summertime thunderstorms developed around parts of Mississippi several afternoons between June 26th and 30th. Several of these thunderstorms became severe and produced wind gusts which blew down trees and damaged structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 26, 7:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 26, 7:50 PM CST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
850 PM CDT Tue Jun 26 2018

...HEAT STRESS CONTINUES ACROSS THE REGION INTO MIDWEEK...

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Convection in east MS should begin dying down soon, per the latest
hi-res models and the lack of diurnal heating. While outflow
boundaries continue interacting for the time being, some storms
could pop up quickly and produce heavy downpours with some gusty
winds still. After this convection dies down, conditions will
remain warm and humid overnight. Temps will only sink into the mid
70s by sunrise. /10/

Prior discussion below:

Tonight & tomorrow: The trough & associated low pressure & cold
front will swing into the Great Lakes overnight. The surface &
mid-level ridging will slowly build east overnight with some weak
height falls. This will keep a little bit of the convection
lingering into early evening but otherwise a dry & rain free night
can be expected. Warm & muggy night can be expected overnight as
high moisture lingers in the area. This will keep above normal
warmth with lows in the mid 70s.

Hot & dangerous heat stress with above normal highs continue to be
expected as low level warmth resides over the area. With slightly
drier air, we could mix out dewpoints slightly lower. However, with
thermal profiles similar & a little better mixing, we could
definitely reach the mid 90s (95+ degrees F) for areas north of the
Highway 84 corridor. Due to heat indices peaking in the 105-110
degree range for quite a few hours in the early morning through the
evening, went ahead & issued a heat advisory for this region.
HWO/graphics were updated but overall previous "Elevated" &
"Limited" areas looked on track with the advisory area & expected
muggy conditions.

As the ridge builds west tomorrow over the northern Gulf, heights
should generally fall slightly lower near 590DM, which will help
keep some convection chances around. However, most of our forcing is
off to the north & east so this should shunt most rain chances in
the east & south, mainly in the Highway 45 & I-59 corridor. In
addition, some slightly drier air should limit overall coverage. Due
to this limited the overall scope of the rain chances to mainly
slight chances due to that. Can't rule out an isolated stronger
storm due to some lapse rates but weak flow, not as favorable
orientation & limited coverage should hinder any more organized
convection. /DC/

Wednesday night through Monday: Concentration during this time
period will be on the migration/evolution of mid level ridge over
much of the southern CONUS. Models are all similar in handling
this progression in time, but differences exist in the subtle
shortwaves rotating through. For the most part, warmth in the
column will limit diurnal convective activity, however, shortwaves
rotating around the eastern periphery will initiate convection
that may pose a problem Friday as bulk shear vectors promote a
westward movement under the ridge center. Composite parameter is
showing favorable atmospheric conditions to be in place for
microbursts provided convection can become robust enough and
become oriented favorably with respect to the 0-3km bulk shear
vector. Will hold off on mentioning this in the HWO at the moment,
but this potential will have to be watched in future model runs.

As the GFS is more excited about convection Friday, its max temp
forecast looks a bit cool compared to other ensemble members.
Believe there will be convection that day, but also believe it will
hold off until the afternoon allowing temps to climb a few degrees
higher than currently advertised. /26/

&&

.AVIATION...
00Z TAF discussion:
Isold TSRA wl cont in VCTY of HBG through 01Z before dissipating
this evng. A brief reduction to MVFR at HBG wl be psbl through
01Z, otherwise VFR conds are expected to prevail areawide through
Wednesday. Wednesday aftn convection looks to be confined to east
and se MS again. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  95  75  95 /   5   8   1  10
Meridian      73  96  75  96 /  33  17   6  19
Vicksburg     74  95  75  95 /   2   5   2   5
Hattiesburg   73  94  75  94 /  19  30   5  23
Natchez       73  94  75  93 /   2  10   3  12
Greenville    75  96  76  95 /   1   4   1   8
Greenwood     75  96  76  95 /   3   7   3  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory from 10 AM to 9 PM CDT Wednesday for MSZ018-019-
     025>058.

LA...Heat Advisory from 10 AM to 9 PM CDT Wednesday for LAZ007>009-
     015-016-023-025.

AR...Heat Advisory from 10 AM to 9 PM CDT Wednesday for ARZ074-075.

&&
Hazardous weather outlook, Jun 26, 2:48 PM CST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
348 PM CDT Tue Jun 26 2018

ARZ074-075-LAZ007>009-015-016-023-025-MSZ031-034-035-038>058-
272100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Lowndes-Washington-Humphreys-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-
348 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Wednesday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...This afternoon and again Wednesday

The combination of temperatures and humidity will result in heat
index values generally peaking in a range from 104 to 107 degrees
today during the midday through afternoon hours. A heat advisory
is in effect for today and also Wednesday in these areas and
those with outdoor plans should take steps to avoid prolonged
exposure to the heat, if possible.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Heat stress is likely to continue to gradually increase as we go
through the remainder of the week. There is an elevated threat for
dangerous heat stress levels, especially in the Wednesday to
Friday period for locations north of the Highway 84 corridor.
Continue to monitor heat-related information while considering
outdoor plans.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ018-019-025>030-032-033-036-037-272100-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Choctaw-Oktibbeha-Holmes-Attala-
348 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Wednesday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Wednesday

The combination of temperatures and humidity will result in heat
index values generally peaking in a range from 104 to 107 degrees
today during the midday through afternoon hours. A heat advisory
is in effect for Wednesday in these areas and those with outdoor
plans should take steps to avoid prolonged exposure to the heat,
if possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Heat stress is likely to continue to gradually increase as we go
through the remainder of the week. There is an elevated threat for
dangerous heat stress levels, especially in the Wednesday to
Friday period for locations north of the Highway 84 corridor.
Continue to monitor heat-related information while considering
outdoor plans.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ024-026-MSZ059>066-072>074-272100-
Catahoula-Concordia-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
348 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Mainly through the rest of this afternoon

The combination of temperatures and humidity will continue to result
in heat index values generally peaking in a range from 104 to 107
degrees through the rest of the afternoon hours. A heat advisory
is in effect for today in these areas and those with outdoor
plans should continue to take steps to avoid prolonged exposure
to the heat, if possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Heat stress is likely to continue to gradually increase as we go
through the remainder of the week. There is an elevated threat for
dangerous heat stress levels, especially in the Wednesday to
Friday period for locations north of the Highway 84 corridor.
Continue to monitor heat-related information while considering
outdoor plans.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

23

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 26, 4:02 PM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
502 PM CDT TUE JUN 26 2018

MSZ031-262230-
Lowndes MS-
502 PM CDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOWNDES COUNTY
UNTIL 530 PM CDT...

At 502 PM CDT, Meteorologists were tracking a strong thunderstorm 8
miles southeast of Bent Oak, or 8 miles south of Columbus, moving
northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3330 8830 3329 8831 3329 8840 3336 8850
      3352 8842 3345 8828
TIME...MOT...LOC 2202Z 211DEG 5KT 3338 8841

NF
Special weather statement, Jun 26, 6:03 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
703 PM CDT TUE JUN 26 2018

MSZ056-270030-
Smith MS-
703 PM CDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SMITH COUNTY UNTIL
730 PM CDT...

At 703 PM CDT, Meteorologists were tracking a strong thunderstorm
near Burns, or 15 miles south of Morton, moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Smith
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3207 8950 3207 8964 3222 8968 3222 8943
TIME...MOT...LOC 0003Z 180DEG 7KT 3213 8960

NF
Special weather statement, Jun 26, 7:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
815 PM CDT TUE JUN 26 2018

MSZ051-270145-
Newton MS-
815 PM CDT TUE JUN 26 2018

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL NEWTON COUNTY UNTIL 845
PM CDT...

At 815 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Stratton to near Newton. Movement was
east at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Decatur and Stratton around 825 PM CDT.
  Little Rock around 845 PM CDT.

Other locations impacted by these storms include Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3223 8900 3225 8922 3254 8920 3258 8915
      3258 8900
TIME...MOT...LOC 0115Z 255DEG 7KT 3249 8915 3230 8919

NF
Special weather statement, Jun 26, 7:21 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
821 PM CDT TUE JUN 26 2018

MSZ039-270145-
Noxubee MS-
821 PM CDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOXUBEE COUNTY
UNTIL 845 PM CDT...

At 820 PM CDT, Meteorologists were tracking a strong thunderstorm
near Paulette, or 14 miles southwest of Pickensville. This storm was
nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Prairie Point around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3311 8833 3301 8834 3298 8844 3307 8853
      3318 8839 3311 8832
TIME...MOT...LOC 0120Z 233DEG 4KT 3306 8842

NF
Special weather statement, Jun 26, 7:37 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
837 PM CDT TUE JUN 26 2018

MSZ045-046-270215-
Kemper MS-Neshoba MS-
837 PM CDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KEMPER AND
SOUTHEASTERN NESHOBA COUNTIES UNTIL 915 PM CDT...

At 837 PM CDT, Meteorologists were tracking a strong thunderstorm
over Herbert Springs, or 16 miles west of Meridian Station, moving
northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Damascus around 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3258 8900 3266 8901 3273 8882 3258 8875
TIME...MOT...LOC 0137Z 229DEG 6KT 3262 8888

NF
Special weather statement, Jun 26, 7:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
846 PM CDT TUE JUN 26 2018

MSZ039-270215-
Noxubee MS-
846 PM CDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOXUBEE COUNTY
UNTIL 915 PM CDT...

At 846 PM CDT, Meteorologists were tracking a strong thunderstorm
near Paulette, or 14 miles southwest of Pickensville. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Noxubee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3301 8834 3300 8845 3308 8847 3317 8832
TIME...MOT...LOC 0146Z 249DEG 4KT 3306 8841

NF

The radar

The Jackson/Brandon,MS radar (KDGX), 110 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Neshoba

When
June 26, 8:00 PM CST
Where
Neshoba County, 1.35 mi SE of De Weese
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.685, -88.915

Five trees were blown down near the intersection of MS Highway 491 and County Road 729. One of the fallen trees blocked the road.

Thunderstorm Wind, Jasper

When
June 28, 7:00 PM CST
Where
Jasper County, 2.83 mi NNW of Orange
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.140, -88.930

Strong outflow winds from a line of showers and thunderstorms blew a tree down onto County Road 22.

Thunderstorm Wind, Smith

When
June 28, 7:41 PM CST
Where
Smith County, 1.5 mi SSW of Ted
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.030, -89.340

Several large tree limbs were blown down across County Road 52.

Thunderstorm Wind, Smith

When
June 28, 8:16 PM CST
Where
Smith County, 2.77 mi ESE of Mize
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.850, -89.509

Strong outflow winds from a line of showers and thunderstorms blew a few trees down across County Road 83-A.

Thunderstorm Wind, Neshoba

When
June 30, 3:16 PM CST
Where
Neshoba County, 0.7 mi N of Williamsville
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
32.760, -89.152

Downburst winds collapsed the canopy of a gas station along MS Highway 16.

Thunderstorm Wind, Smith

When
June 30, 4:20 PM CST
Where
Smith County, 3.18 mi E of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.025, -89.476

A tree was blown down across MS Highway 18.

Thunderstorm Wind, Smith

When
June 30, 4:45 PM CST
Where
Smith County, Daniel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.130, -89.720

A tree was blown down across MS Highway 541.

Thunderstorm Wind, Jasper

When
June 30, 4:50 PM CST
Where
Jasper County, 1.89 mi ENE of Hamlet
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
32.030, -89.250

A large tree was blown down onto a house along County Road 1537, destroying the house. The wood framing of a new house being built next door to it was blown down.

Hail, Jones

When
June 30, 5:21 PM CST
Where
Jones County, 3.88 mi SSW of Service
Measured
0.88 in hail
Property damage
$500
Crop damage
$2,000
Reported by
Broadcast Media
Coordinates
31.680, -89.260

Hail up to the size of nickels fell along US Highway 84 west of Laurel.

Thunderstorm Wind, Rankin

When
June 30, 5:41 PM CST
Where
Rankin County, 1.33 mi ESE of Puckett
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.071, -89.760

A tree was blown down across MS Highway 18 at Gabe Holcomb Road.

Thunderstorm Wind, Copiah

When
June 30, 6:49 PM CST
Where
Copiah County, 2.45 mi ENE of Stronghope
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
31.740, -90.240

Downburst winds blew the sides out of a few chicken houses, and tore off some of the roofing material.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766437, 766438, 766441, 766442, 766445, 766446, 766448, 766449, 766452, 766455, 766460.